Kentucky, 2020

Flood in Kentucky, July 1, 2020

July 1, 2020 · NWS PAH · 1 event in 1 county or zone

The Green River fell below flood stage on the first day of the month following a wet June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

The Green River fell below flood stage on the first day of the month following a wet June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jun 30, 10:59 PM CST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 30, 10:59 PM CST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Paducah KY
1159 PM CDT Tue Jun 30 2020

.UPDATE...
Updated aviation section for 06z taf issuance

&&

.SHORT TERM...(Tonight through Thursday night)
Issued at 320 PM CDT Tue Jun 30 2020

Pattern remains essentially stagnant, with meandering mid/upper
low situated over the mid MS River Valley, and very moist and
unstable air in place over the lower OH Valley. PWATs continue to
hover up close to 2 inches or so, extremely high for even this
time of year. Unfortunately, this leaves us looking to more of
the same, with additional rounds of thunderstorms with torrential
downpours likely at many locations along the MS River Valley
tonight into Wednesday. the flow around the upper low will become
more nwly with time, and should support most activity moving sse
down the river valley. One will likely impact the region late
this afternoon and into the evening, evolving from just south the
St Louis metro area. Another is expected is congeal later tonight
into Wed morning, possibly a bit farther west than the first.
Consequently, will continue the ongoing flash flood watch tonight.
Decided to go ahead and extent it through tomorrow at this point,
with much of the of the region in marginal to slight risk on the
WPC Day 2 Excessive Rain Outlook. Once again, if we manage to get
some decent heating Wed during the day, we cannot rule out an
isolated damaging wind gust here and there. Overall, severe risk
looks to be on the low side, esp compared to the heavy rain
potential.

Eventually, as we head into Wed night/Thu time frame, upper level
ridging should begin to build in from the west. This would lessen
the shower/thunderstorm coverage, even during the daylight hours.
Hot and humid conditions will remain, however, with highs up near
90 and dew points in the lower half of the 70s.

.LONG TERM...(Friday through Tuesday)
Issued at 320 PM CDT Tue Jun 30 2020

There is fairly good confidence on a less active and seasonably warm
pattern through the extended.

Surface high pressure will nudge southward into our cwa late this
week. With a northeast surface flow in place, somewhat drier air
will work into the region. This will result in limited PoP chances,
and possibly completely dry conditions on Friday and Saturday.

There is some model variability later in the weekend and early next
week with regards to how far north the deeper moisture associated
with a weak upper low over the Gulf Coast states ends up making it.
The best dynamics and thus majority of precipitation is expected to
remain south of our area. However, there is enough of a signal to
continue with the low chance PoPs Sunday through Tuesday.

With some influence from the upper ridge axis situated to our west,
temperatures look to remain near early July normals, with highs
around 90/lower 90s and lows around 70. Humidity levels will remain
fairly uncomfortable with dewpoints in the mid 60s to around 70, but
this won't be as oppressive compared to the current airmass in
place. Heat index values look to top out in the mid 90s most days.

&&

.AVIATION...
Issued at 1159 PM CDT Tue Jun 30 2020

Main concern through the early morning hours is the potential for
low stratus and fog to occur. Moist ground from heavy rainfall,
combined with light winds and clearing skies, will enable areas of
fog and stratus. The most likely areas appear to be from kmvn
eastward to the kevv/kowb areas, where ifr conditions will be
forecast early in the morning.

Another period of thunderstorms is likely on Wednesday. The precise
timing will become more clear with time. Outside of storms, early
morning ifr/mvfr will burn off to vfr conditions in the morning.
However, some local ifr will occur in heavy rain with the storms.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Wednesday evening for ILZ075>078-
     080>094.

MO...Flash Flood Watch through Wednesday evening for MOZ076-086-087-
     110>112-114.

IN...Flash Flood Watch through Wednesday evening for INZ081-082-
     085>088.

KY...Flash Flood Watch through Wednesday evening for KYZ001>022.

&&

SHORT TERM...GM
LONG TERM...SP
AVIATION...MY
Hazardous weather outlook, Jun 30, 2:49 PM CST, 9 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
349 PM CDT Tue Jun 30 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-012100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
349 PM CDT Tue Jun 30 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect for most of the region through
tonight. Refer to the Watch product for details.

There is a marginal risk of severe storms through tonight.
Isolated damaging winds and marginally severe hail will be the
primary storm hazards.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a continued chance for thunderstorms Wednesday and
Thursday. Isolated severe storms cannot be ruled out, but the main
storm hazards should come with lightning and torrential
downpours.

Isolated storms are in the forecast Friday on into the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time. Please report
any observed flooding and/or heavy rainfall amounts.

In the hours before

Special weather statement, Jun 30, 6:17 PM CST, 5 hours 43 minutes before
Special Weather Statement
National Weather Service Paducah KY
717 PM CDT Tue Jun 30 2020

KYZ001-002-006-008-009-010100-
Marshall KY-Calloway KY-Graves KY-Fulton KY-Hickman KY-
717 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FULTON...
NORTHWESTERN CALLOWAY...SOUTHWESTERN MARSHALL...SOUTHEASTERN HICKMAN
AND GRAVES COUNTIES UNTIL 800 PM CDT...

At 716 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Mayfield to Fulton. Movement was east at
10 mph. Wind gusts between 30 and 40 mph were measured at a site
near Hickman Kentucky from 7 pm to 715 pm.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Mayfield, Fulton, Lynnville, Sedalia, Wingo, Hardin, Water Valley,
Dukedom, Kirksey and Brewers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3684 8871 3678 8829 3650 8850 3650 8896
TIME...MOT...LOC 0016Z 290DEG 10KT 3675 8868 3651 8887

York
Special weather statement, Jun 30, 7:48 PM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Paducah KY
848 PM CDT Tue Jun 30 2020

KYZ012-017-022-010230-
Todd KY-Christian KY-Trigg KY-
848 PM CDT Tue Jun 30 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHRISTIAN...SOUTHEASTERN
TRIGG AND TODD COUNTIES UNTIL 930 PM CDT...

At 848 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of Hopkinsville, moving east at 35 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hopkinsville, Oak Grove, Elkton, Fort Campbell, Guthrie, Pembroke,
and Trenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3664 8706 3664 8764 3669 8777 3685 8769
      3689 8706 3677 8705
TIME...MOT...LOC 0148Z 291DEG 32KT 3675 8765

York
Local storm report, Jun 30, 7:52 PM CST, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PADUCAH KY
852 PM CDT TUE JUN 30 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 ESE CAPE GIRARDEAU    37.30N 89.52W
06/30/2020  M3.25 INCH       CAPE GIRARDEAU     MO   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL MEASURED AT SOUTHEAST
            MISSOURI STATE UNIVERSITY.

0700 AM     HEAVY RAIN       4.6 NNE HARRISBURG      37.80N 88.52W
06/30/2020  M3.59 INCH       SALINE             IL   COCORAHS

            24 HOUR RAINFALL TOTAL AT COCORAHS STATION.

0700 AM     HEAVY RAIN       1.1 NNW CHRISTOPHER     37.99N 89.06W
06/30/2020  M2.69 INCH       FRANKLIN           IL   COCORAHS

            24 HOUR RAINFALL TOTAL AT COCORAHS STATION.

0930 AM     HEAVY RAIN       2 SE PRINCETON          37.09N 87.86W
06/30/2020  M2.65 INCH       CALDWELL           KY   MESONET

            3 HOUR RAINFALL TOTAL AT KY MESONET STATION.

0155 PM     TSTM WND GST     3 WSW MOUND CITY        37.07N 89.22W
06/30/2020  M51 MPH          ALEXANDER          IL   AWOS

            AWOS STATION KCIR CAIRO IL.

0310 PM     TSTM WND DMG     3 WNW PADUCAH           37.09N 88.68W
06/30/2020                   MCCRACKEN          KY   TRAINED SPOTTER

            AT LEAST SIX POWER POLES SNAPPED BY HIGH
            WINDS. TIME ESTIMATED FROM RADAR.

0320 PM     HAIL             2 NW PADUCAH            37.08N 88.66W
06/30/2020  M0.75 INCH       MCCRACKEN          KY   TRAINED SPOTTER

            DIME SIZED HAIL REPORTED ON PARK AVENUE.

0330 PM     FLASH FLOOD      2 NW PADUCAH            37.09N 88.66W
06/30/2020                   MCCRACKEN          KY   TRAINED SPOTTER

            COUNTY PARK ROAD AND COLEMAN ROAD CLOSED BY
            FLASH FLOODING.

0416 PM     FLASH FLOOD      PINCKNEYVILLE           38.08N 89.38W
06/30/2020                   PERRY              IL   911 CALL CENTER

            SEVERAL COUNTY ROADS AROUND PERRY COUNTY ARE
            CLOSED DUE TO FLOODING.

0509 PM     FLASH FLOOD      6 NNW BROUGHTON         38.01N 88.50W
06/30/2020                   HAMILTON           IL   911 CALL CENTER

            HIGHWAY 142 FLOODED SOUTH OF MCLEANSBORO IN
            AT LEAST TWO SPOTS. ONE CAR STALLED IN HIGH
            WATER.

0510 PM     FLASH FLOOD      3 SE MELODY HILL        37.99N 87.47W
06/30/2020                   VANDERBURGH        IN   TRAINED SPOTTER

            FLOODING ON THE LLOYD EXPY AT BURKHART ROAD
            ON THE EAST SIDE OF EVANSVILLE.

0520 PM     TSTM WND DMG     1 E MILLERSVILLE        37.43N 89.79W
06/30/2020                   CAPE GIRARDEAU     MO   LAW ENFORCEMENT

            SEVERAL TREES DOWN AND A FEW POWER LINES
            WITHIN THE COUNTY. TREES DOWN ALONG HWY Z
            NEAR BUFORDVILLE AND ALONG HWY 352 NEAR
            MILLERSVILLE.

0520 PM     TSTM WND DMG     ALTENBURG               37.63N 89.57W
06/30/2020                   PERRY              MO   TRAINED SPOTTER

            6-7 INCH DIAMETER TREE BRANCHES BROKEN OFF
            NEAR INTERSECTION OF MAIN AND POPLAR
            STREETS.

0534 PM     FLASH FLOOD      10 WSW EVANSVILLE       37.95N 87.71W
06/30/2020                   POSEY              IN   911 CALL CENTER

            ONE FOOT OF WATER OVER HIGHWAY 62 AT FOX
            HOLLOW DRIVE. NUMEROUS COUNTY ROADS ALSO
            FLOODED.

0540 PM     FLASH FLOOD      1 N EVANSVILLE          37.99N 87.54W
06/30/2020                   VANDERBURGH        IN   PUBLIC

            WATER RESCUE REPORTED AT INTERSECTION OF
            MORGAN AND FARES AVENUE.

0550 PM     TSTM WND DMG     BENTON                  37.10N 89.56W
06/30/2020                   SCOTT              MO   LAW ENFORCEMENT

            SEVERAL REPORTS OF TREES DOWN ACROSS
            NORTHERN PORTIONS OF THE COUNTY INCLUDING
            NEAR THE BENTON AND SCOTT CITY AREAS. POWER
            OUTAGES REPORTED AS WELL.

0600 PM     FLASH FLOOD      PERRYVILLE              37.73N 89.86W
06/30/2020                   PERRY              MO   911 CALL CENTER

            SEVERAL STREETS WERE BRIEFLY FLOODED BY
            HEAVY RAIN IN PERRYVILLE.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Muhlenberg

When
July 1, 12:00 AM CST to 2:00 PM CST
Where
Muhlenberg County, Paradise to 0.49 mi SE of Martwick
Cause
Heavy Rain
Crop damage
$10,000
Reported by
River/Stream Gage
Coordinates
37.270, -86.980

Minor flooding of the Green River inundated some low-lying cropland and fields.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905753.